Tornadoes · United States · Oklahoma · 2010
EF3 tornado, Dale to Cromwell, Oklahoma, May 10, 2010
From Dale to Cromwell, this EF3 tornado ran 37.2 miles across Pottawatomie, Seminole and Okfuskee counties on May 10, 2010, touching down at 5:56 PM CDT and reaching 2,200 yards wide. It killed nobody and injured 28, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 10, 2010
- Touchdown
- 5:56 PM CDT (22:56 UTC)
- Lifted
- 6:47 PM CDT (23:47 UTC)
- On the ground
- 51 minutes
- Path length
- 37.2 miles (59.9 km)
- Path width
- 2,200 yards (2012 m)
- Deaths
- 0
- Injuries
- 28
- Property damage
- $15,000
- Counties
- Pottawatomie, Seminole and Okfuskee counties
- Touchdown point
- 35.246, -96.984
- Lift-off point
- 35.398, -96.381
- Record number
- 1005101656-01
What the Weather Service recorded
A significant outbreak of severe thunderstorms and tornadoes affected a large part of northern, central, and southern Oklahoma. Tornadoes were most numerous across central and southern Oklahoma, with significant damage occurring over many areas. |Severe thunderstorms erupted by mid afternoon across northern and western Oklahoma. Given the potent combination of ingredients in place, storms began to produce tornadoes quickly after initiation. Storm motions of 50 to 60 mph were common.||During the mid afternoon hours, severe weather was confined to northern Oklahoma. It was there a long track supercell storm produced tornadoes near the Kansas border - including one rated EF3 - from near Wakita to north of Braman.||The capping inversion that had delayed thunderstorm development into central Oklahoma weakened, allowing for explosive supercell development along the dry line along and west of the Interstate 35 corridor. Rapid development and intensification was common with the late afternoon storms, with storms becoming tornadic within a very short time after initiation. This round of storms would directly impact a large part of the Oklahoma City metro area at rush hour, and posed a significant threat to the area. The first tornado in this area occurred in Canadian County.||During the next several hours, tornadoes were clustered around the metro area, and at times there were multiple significant damaging tornadoes occurring simultaneously. Several of the tornadoes had long tracks. Damage from the tornadoes was substantial, with numerous structures, vehicles, trees and power poles/lines significantly damaged or destroyed. One of the more intense tornadoes moved across Lake Thunderbird east of Norman destroying numerous boats.||More storms developed across southwest and south central Oklahoma, and also quickly became tornadic. ||By 9 pm, 35 tornadoes had been reported. While the loss of three lives was tragic, the casualties could have been much higher given the storm's fast motions, their intensity, the time of day and the areas impacted. ||While exact monetary damage figures were not available, it is estimated that losses were in excess of $595 million. At least 450 sustained injuries, most of them minor. Unfortunately three people lost their lives. ||Note: The large number of injuries and tornadoes made it difficult to associate injuries with specific tornadoes. Injury numbers were included when we had confidence in the numbers. ||Note: The complex nature of storm evolutions and interactions made the job of classifying tornadoes difficult. This represents our best scientific assessment based on ground and aerial surveys, data from multiple radars, photographic and video evidence and anecdotal information.
This tornado is labeled #L1. The tornado developed near the junction of Walker and Ingram Roads, causing major damage to home and damaging several trees. The tornado crossed to the east side of the lake, downing high tension power lines and another residence. The tornado grew to its widest near Highway 102. Another home, a mobile home, and barn were severely damaged just east of the highway. Metal poles that were embedded in concrete at the barn were ripped out of the ground with the concrete still attached. A 80,000 pound box car was rolled about 300 yards. A few trees that were damaged were debarked. The tornado lifted south of Interstate 40.
This tornado lasted for at least 30 miles and continued into Seminole and Okfuskee counties, with significant damage along almost its entire path. At times, the tornado damage path widened up to a mile. The most significant damage was located north and northeast of Earlsboro near the Pottawatomie/Seminole county border. Here a two story home was destroyed except for a few interior walls. A pick-up truck was also lofted approximately a quarter of a mile, and a semi-trailer was lofted or rolled approximately 200 yards. Farther east along its path, seven high tension towers were downed. Significant tree damage was reported along the entire track of the tornado, some of them debarked and stripped off all their branches. This tornado is labeled #J4.||This tornado moved into Seminole County.
This tornado continued from Pottawatomie county, moved through Seminole county and continued into Okfuskee County just east of Cromwell. This tornado lasted at least 30 miles, with significant damage along its entire path. At times, the tornado damage path widened up to a mile. The most significant damage was located north and northeast of Earlsboro near the Pottawatomie/Seminole county border. Here a two story home was destroyed except for a few interior walls. A pick-up truck was also lofted approximately a quarter of a mile, and a semi-trailer was lofted or rolled approximately 200 yards. Farther east along its path, seven high tension towers were downed. Several hangers were destroyed at the Seminole Municipal Airport north of Seminole, and one small aircraft was flipped onto one of the destroyed hangers. Two mobile homes were destroyed near the airport and one resident suffered a broken arm. Significant tree damage was reported along the entire track of the tornado, some of them debarked and stripped off all their branches. See the documentation by the NWS Tulsa office for information of this tornado in Okfuskee County. This tornado is labeled #J4.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 10, 12:33 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 10, 12:33 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1233 PM CDT MON MAY 10 2010
.AVIATION...
VERY COMPLEX SITUATION TODAY... EXPECT THE DRYLINE NOW OVER THE
PANHANDLES TO MOVE EAST THIS AFTERNOON. SCATTERED STRONG TO SEVERE
STORMS ARE EXPECTED TO FORM NEAR/EAST OF THE DRYLINE AROUND 19Z-
21Z... THEN TRACK RAPIDLY TOWARD THE NE. WEST OF THE DRYLINE...
STRONG SW WINDS MAY CAUSE OCCASIONAL REDUCTIONS OF VSBY IN BLDU.
THE STORM SYSTEM SHOULD BE EAST OF OUR TAF SITES BY ABOUT
11/03Z... AND LIGHTER WINDS/VFR CONDITIONS ARE EXPECTED UNTIL
ABOUT 11/10Z. AFTER THAT TIME... BR AND STRATUS WILL BE POSSIBLE
AT ALL BUT OUR WESTERN SITES.
&&
.PREV DISCUSSION... /ISSUED 1129 AM CDT MON MAY 10 2010/
UPDATE...
DRYLINE BEGINNING TO MOVE EAST ACROSS THE PANHANDLES WITH WINDS
GUSTING INTO THE 40 TO 50 MPH RANGE BEHIND THE BOUNDARY. HAVE
UPGRADED HIGH WIND WATCH TO WARNING IN WOODS COUNTY AND CONVERTED
REST OF WATCH TO WIND ADVISORY. DRYLINE EXPECTED TO MIX EAST TO
ABOUT A MEDFORD TO NEAR WATONGA AND FREDERICK OKLAHOMA TO SEYMOUR
TEXAS LINE LATE THIS AFTERNOON. SEVERE STORMS WILL BE LIKELY THIS
AFTERNOON AND EARLY EVENING ALONG AND AHEAD OF THE DRYLINE... WITH
STRONG WINDS/LARGE HAIL/TORNADOES A CONCERN. BLOWING DUST MAY ALSO
BECOME AN ISSUE BEHIND THE DRYLINE THIS AFTERNOON. HAVE ADJUSTED
POPS/WX GRIDS. ALSO ADJUSTED WINDS/DEWPOINTS TO SHOW CURRENT
THOUGHTS ON DRYLINE POSITION. LOWERED HIGHS IN NE PORTION OF FA
WHERE TEMPS ARE STILL IN THE MID 50S AND CLOUDY LATE THIS MORNING.
MAXWELL
PREV DISCUSSION... /ISSUED 605 AM CDT MON MAY 10 2010/
AVIATION...
WIDESPREAD MVFR/IFR CIGS ACROSS THE AREA THIS MORNING. WARM FRONT
FROM SE TX INTO OK/TX PANHANDLES THIS MORNING WILL LIFT NWD TODAY.
EXPECT LOW CLOUDS TO PERSIST NORTH OF THE FRONT AND CIGS MAY LOWER
SOME MORE EARLY THIS MORNING. DRYLINE WILL PUNCH INTO WRN OK/N TX AS
SFC LOW MOVES THROUGH SRN KS. VERY STRONG SW TO W WINDS WILL DEVELOP
BEHIND THE DRYLINE AT WRN OK SITES DURING THE AFTERNOON. FARTHER EAST
CIGS WILL RISE DURING THE LATE MORNING/EARLY AFTERNOON AS WARM FRONT
MOVES NORTH OF THE AREA. STRONG/SEVERE STORMS WILL DEVELOP ALONG THE
DRYLINE LATE AFTN/ERLY EVE AND WILL INCLUDE IN ERN TAFS.
PREV DISCUSSION... /ISSUED 415 AM CDT MON MAY 10 2010/
DISCUSSION...
MAIN FORECAST CONCERN WILL BE WITH POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER OUTBREAK LATER THIS AFTERNOON AND EVENING. MODELS HAVE BEEN
FAIRLY CONSISTENT THE PAST FEW DAYS WITH S/W TROUGH EJECTING FROM
THE ROCKIES INTO THE PLAINS THIS AFTERNOON AND EVENING WITH SURFACE
LOW TRACKING ACROSS SRN KANSAS AND DRYLINE PUNCHING INTO WESTERN
OK/N TX. EXCESSIVE WINDS EXPECTED TO DEVELOP BEHIND THE DRYLINE WITH
DEEP MIXING INTO THE STRONG WINDS ALOFT. WILL GO AHEAD AND UPGRADE
FAR NW TO HIGH WIND WARNING. WILL LEAVE WATCH IN PLACE FARTHER EAST
WITH MORE UNCERTAINTY ABOUT HOW RAPIDLY EASTWARD DRYLINE WILL
ADVANCE. MOISTURE WILL SURGE NORTHWARD INTO THE AREA TODAY WITH
STRONG INSTABILITY DEVELOPING IN ADVANCE OF THE DRYLINE. SHEAR WILL
ALSO INCREASE AS STRONG MID LEVEL JET ASSOCIATED WITH THE ADVANCING
S/W TROUGH MOVES OVER THE AREA. AS PER SWODY1 EXPECT STORMS TO
INITIATE ALONG THE DRYLINE MID TO LATE AFTERNOON AS IT PUSHES TOWARD
CENTRAL PARTS OF THE FA. STORMS WILL RAPIDLY BECOME SEVERE GIVEN THE
STRONG INSTABILITY AND SHEAR WITH SUPERCELLS PRODUCING LARGE
HAIL...TORNADOES AND DAMAGING WINDS LIKELY. GREATEST COVERAGE OF
STORMS WILL LIKELY BE OVER NRN PARTS OF THE FA BUT LESS WIDESPREAD
BUT EQUALLY SEVERE STORMS WILL REMAIN POSSIBLE SOUTHWARD INTO N TX
ZONES. THE SEVERE STORMS SHOULD MOVE RAPIDLY ENEWD DURING THE
EVENING WITH MOST OF THE ACTIVITY EXITING THE FA BY LATE TONIGHT.
ASSOCIATED FRONTAL BOUNDARY WILL PUSH SOUTHWARD INTO THE AREA
TONIGHT BEFORE STALLING IN SRN SECS EARLY TUESDAY. A FEW STORMS WILL
BE POSSIBLE TUESDAY AFTERNOON IN THE VICINITY OF THE WEAK BOUNDARY
AS IT BEGINS TO DRIFT BACK NORTHWARD. WARM FRONT WILL CONTINUE TO
LIFT NORTHWARD TUESDAY NIGHT WITH MORE WIDESPREAD STORMS AS LOW
LEVEL JET INTERACTS WITH RETREATING WARM FRONT. MORE SEVERE WEATHER
AND THREAT OF HEAVY RAIN POSSIBLE WEDNESDAY/WEDNESDAY NIGHT AS UPPER
LOW OVER THE ROCKIES EJECTS NORTHEASTWARD AND FRONT BEGINS TO SURGE
BACK SOUTHWARD. BROAD UPPER TROUGH WILL REMAIN TO THE WEST THROUGH
THE REMAINDER OF THE WEEK. FRONTAL BOUNDARY LINGERING NEAR THE AREA
AND DISTURBANCES MOVING THROUGH THE SOUTHWEST FLOW ALOFT LEAD TO
CONTINUED PRECIP CHANCES THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 84 55 84 70 / 30 40 20 20
HOBART OK 89 51 88 67 / 20 10 10 10
WICHITA FALLS TX 93 62 92 70 / 20 20 10 10
GAGE OK 87 44 81 61 / 20 10 10 20
PONCA CITY OK 74 51 79 68 / 50 60 10 40
DURANT OK 81 65 86 70 / 20 50 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR OKZ006-011-015>017-
022-033>037.
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ004-005-009-
010-014-021.
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ083>085-087-088.
&&
25/25/23Hazardous weather outlook, May 10, 12:00 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 10 2010
OKZ004>048-050>052-TXZ083>090-102300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON MAY 10 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY EAST OF A LINE
FROM MANCHESTER...TO ENID...TO YUKON...TO NORMAN...TO SEMINOLE.
THERE IS A MODERATE RISK TO THE WEST OF THE HIGH RISK AND EAST OF A
LINE FROM CHEROKEE... SOUTH TO EL RENO... CHICKASHA...ARDMORE AND
ATOKA. THERE IS A SLIGHT RISK WEST OF THE MODERATE RISK AND EAST OF
A LINE FROM BUFFALO... TALOGA... MOUNTAIN VIEW... GRANDFIELD...
DUNDEE AND SEYMOUR TEXAS.
TIMING...
MOST LIKELY TIME FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM 3
PM THROUGH MIDNIGHT.
IMPACTS...
THERE IS A SIGNIFICANT POTENTIAL FOR STRONG TORNADOES IN THE HIGH
RISK AREA...PARTICULARLY FROM THE OKLAHOMA CITY METRO AREA NORTH
ALONG AND EAST OF INTERSTATE 35. THE POTENTIAL FOR STORMS IN THESE
AREAS DURING RUSH HOUR WILL HEIGHTEN POTENTIAL IMPACTS.
THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE DAMAGING HAIL
TO THE SIZE OF BASEBALLS AND DAMAGING WIND GUSTS.
RECOMMENDED ACTIONS...
ALL PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND HAVE A PLAN OF ACTION IN THE EVENT A WARNING IS
ISSUED FOR YOUR LOCATION. STORMS WILL DEVELOP AND MOVE QUICKLY SO
ADVANCE PLANNING IS ESPECIALLY IMPORTANT.
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A VERY DYNAMIC AND RAPIDLY EVOLVING WEATHER SITUATION IS EXPECTED
THIS AFTERNOON AND EVENING.
A DRYLINE WAS ADVANCING QUICKLY EAST THROUGH THE EASTERN OKLAHOMA
AND TEXAS PANHANDLES. AT THE SAME TIME...AN UPPER LEVEL STORM WAS
MOVING OUT OF THE NEW MEXICO AND COLORADO ROCKIES INTO THE PLAINS.
COOL STABLE AIR WAS QUICKLY BEING REPLACED WITH HUMID...MORE
UNSTABLE AIR...AS A WARM FRONT LOCATED FROM NORTHEAST TEXAS INTO
WEST CENTRAL OKLAHOMA MOVED NORTH.
BY LATE AFTERNOON...CONSIDERABLE CHANGES WILL HAVE OCCURRED. THE
DRYLINE WILL BE LOCATED FROM NEAR CHEROKEE...TO WATONGA...TO
LAWTON...TO NEAR ARCHER CITY TEXAS. THE WARM FRONT WILL EXTEND
FROM AROUND PONCA CITY INTO EAST CENTRAL OKLAHOMA. EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT THE ATMOSPHERE WILL BE VERY
UNSTABLE. A CAPPING LAYER OF WARM AIR WILL HAVE ERODED SOMEWHAT
MAKING THE CHANCES FOR STORM DEVELOPMENT GREATER.
THE UPPER LEVEL STORM WILL BE NEARBY RESULTING IN VERY STRONG WIND
SHEAR. THIS WIND SHEAR...COUPLED WITH THE HUMID UNSTABLE AIR... WILL
SUPPORT SUPERCELL THUNDERSTORM DEVELOPMENT. STORMS THAT DEVELOP
WILL LIKELY BECOME SEVERE QUICKLY AND HAVE THE POTENTIAL TO PRODUCE
TORNADOES AND VERY LARGE HAIL. THE STORMS ARE EXPECTED TO MOVE EAST
AT 40 TO 50 MPH. ALTHOUGH THE POTENTIAL FOR SIGNIFICANT SEVERE
WEATHER IS HIGH...THE DURATION WILL BE BRIEF AS THE STORMS QUICKLY
MOVE EAST INTO EASTERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..100 PERCENT.
OTHER HAZARDOUS WEATHER...
THIS AFTERNOON...AFTER THE DRYLINE HAS PASSED...VERY STRONG AND
POSSIBLY DAMAGING WINDS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN
AND NORTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE WEATHER SYSTEM ARRIVING MONDAY WILL LEAVE A FRONTAL BOUNDARY
STALLED ACROSS THE SOUTHERN PLAINS. FROM MID TO LATE WEEK...
ADDITIONAL UPPER-LEVEL DISTURBANCES WILL INTERACT WITH THE
FRONT...MAINTAINING A CHANCE OF SEVERE STORMS AND AN INCREASING
CHANCE OF HEAVY RAINFALL ACCUMULATIONS.
OTHER HAZARDOUS WEATHER...
NONE.In the hours before
Local storm report, May 10, 5:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 NW NORMAN 35.24N 97.47W
05/10/2010 M63 MPH CLEVELAND OK MESONET
&&
LAMERSLocal storm report, May 10, 5:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TORNADO 2 SW MOORE 35.32N 97.51W
05/10/2010 CLEVELAND OK AMATEUR RADIO
TORNADO ORIGINALLY REPORTED BY MULTIPLE SOURCES NEAR
164TH AND JUST EAST OF WESTERN AVE IN MOORE. NUMEROUS
TORNADO REPORTS TO THE EAST NORTHEAST THROUGH MOORE CITY
LIMITS.
&&
LAMERSLocal storm report, May 10, 5:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL RYAN 34.02N 97.95W
05/10/2010 E1.75 INCH JEFFERSON OK PUBLIC
&&
LAMERSLocal storm report, May 10, 5:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TORNADO 2 SE NORMAN 35.20N 97.42W
05/10/2010 CLEVELAND OK BROADCAST MEDIA
FUNNEL CLOUD WAS ORIGINALLY OBSERVED DESCENDING RAPIDLY
AT 532 PM FROM THE NATIONAL WEATHER CENTER BUILDING.
DAMAGE AND TOUCHDOWN REPORTED JUST EAST OF THE BUILDING
ALONG HIGHWAY 9. TORNADO THEN GREW IN SIZE...SIGNIFICANT
AND LARGE TORNADO STILL ON THE GROUND CAUSING DAMAGE.
&&
LAMERSLocal storm report, May 10, 5:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 SE NORMAN 35.20N 97.42W
05/10/2010 M64 MPH CLEVELAND OK NWS EMPLOYEE
56 KNOT WIND GUST MEASURED BY ANEMOMETER AT NATIONAL
WEATHER CENTER AS FUNNEL PASSED NEARBY.
&&
LAMERSLocal storm report, May 10, 5:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 SE MOORE 35.33N 97.47W
05/10/2010 E2.75 INCH CLEVELAND OK PUBLIC
ALSO TREE DAMAGE REPORTED IN THE AREA.
&&
LAMERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
10.9 hours before the tornado, 66 km from the path. May 10, 2010.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -331 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 442 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 640 m²/s²
- 0-3 km storm-relative helicity
- 652 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
- 0-3 km lapse rate
- 4.0 K/km
Norman, OK (KOUN), 00:00Z
1.1 hours after it, 66 km from the path. May 11, 2010.
- Mixed-layer CAPE
- 1789 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 2741 J/kg
- Mixed-layer LCL
- 1693 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Seminole (SRE), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 54 km away, was scanning. The volume nearest the touchdown began at 22:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 10, 2010
70 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:27 PM CDT | EF1 | Wichita, KS | 0.9 | 25 | $5,000 | ||
| May 10 | 1:31 PM CDT | EF0 | Wichita, KS | 1.3 | 25 | |||
| May 10 | 1:50 PM CDT | EF0 | Logan, KS | 1.6 | 25 | |||
| May 10 | 2:00 PM CDT | EF0 | Scott, KS | 0.1 | 25 | |||
| May 10 | 2:18 PM CDT | EF0 | Logan, KS | 2.2 | 25 | |||
| May 10 | 2:22 PM CDT | EF0 | Logan, KS | 1.3 | 25 | |||
| May 10 | 3:08 PM CDT | EF0 | Ness, KS | 0.3 | 25 | |||
| May 10 | 3:33 PM CDT | EF0 | Grant, OK | 0.5 | 20 | |||
| May 10 | 3:38 PM CDT | EF3 | Grant, OK to KS | 40.7 | 1,500 | 2 | $125,000 | |
| May 10 | 3:39 PM CDT | EF0 | Grant, OK | 0.3 | 30 | |||
| May 10 | 4:03 PM CDT | EF0 | Grant, OK | 0.3 | 30 | |||
| May 10 | 4:12 PM CDT | EF0 | Kingman, KS | 2.7 | 125 | |||
| May 10 | 4:15 PM CDT | EF1 | Grant, OK | 5.0 | 500 | |||
| May 10 | 4:17 PM CDT | EF1 | Kay, OK | 6.7 | 400 | |||
| May 10 | 4:21 PM CDT | EF0 | Kay, OK | 0.8 | 50 | |||
| May 10 | 4:34 PM CDT | EF2 | Kingman, KS | 3.1 | 700 | $125,000 | ||
| May 10 | 4:44 PM CDT | EF1 | Kingman, KS | 1.8 | 300 | |||
| May 10 | 4:46 PM CDT | EF0 | Kingfisher, OK | 6.7 | 30 | |||
| May 10 | 4:46 PM CDT | EF0 | Canadian, OK | 0.2 | 30 | |||
| May 10 | 4:46 PM CDT | EF0 | Canadian, OK | 4.0 | 40 | |||
| May 10 | 4:49 PM CDT | EF1 | Cowley, KS | 1.4 | 300 | $200,000 | ||
| May 10 | 4:53 PM CDT | EF0 | Noble, OK | 0.5 | 20 | |||
| May 10 | 4:58 PM CDT | EF1 | Sedgwick, KS | 5.1 | 300 | $50,000 | ||
| May 10 | 5:00 PM CDT | EF1 | Noble, OK | 21.0 | 2,460 | $50,000 | ||
| May 10 | 5:02 PM CDT | EF1 | Noble, OK | 1.5 | 40 | |||
| May 10 | 5:05 PM CDT | EF1 | Jefferson, OK | 5.0 | 50 | |||
| May 10 | 5:08 PM CDT | EF1 | Cowley, KS | 0.7 | 150 | $15,000 | ||
| May 10 | 5:13 PM CDT | EF0 | Oklahoma, OK | 0.2 | 20 | |||
| May 10 | 5:20 PM CDT | EF1 | Stephens, OK | 6.3 | 700 | |||
| May 10 | 5:20 PM CDT | EF4 | Moore–Choctaw tornado, OK | 24.0 | 2,000 | 2 | 49 | |
| May 10 | 5:22 PM CDT | EF1 | Cleveland, OK | 3.8 | 250 | |||
| May 10 | 5:27 PM CDT | EF1 | Cleveland, OK | 0.5 | 50 | |||
| May 10 | 5:28 PM CDT | EF0 | Elk, KS | 0.3 | 75 | |||
| May 10 | 5:32 PM CDT | EF4 | Norman–Lake Thunderbird tornado, OK | 22.3 | 880 | 1 | 32 | |
| May 10 | 5:33 PM CDT | EF0 | Osage, OK | 0.1 | 75 | |||
| May 10 | 5:34 PM CDT | EF1 | Cleveland, OK | 5.5 | 250 | |||
| May 10 | 5:36 PM CDT | EF1 | McClain, OK | 4.6 | 880 | |||
| May 10 | 5:37 PM CDT | EF0 | McClain, OK | 0.8 | 150 | |||
| May 10 | 5:39 PM CDT | EF2 | Cleveland, OK | 17.4 | 440 | 3 | ||
| May 10 | 5:41 PM CDT | EF0 | Osage, OK | 1.0 | 50 | |||
| May 10 | 5:44 PM CDT | EF0 | Jefferson, OK | 1.5 | 30 | |||
| May 10 | 5:45 PM CDT | EF0 | Osage, OK | 1.0 | 75 | |||
| May 10 | 5:48 PM CDT | EF3 | Pottawatomie, OK | 6.5 | 880 | 3 | ||
| May 10 | 5:50 PM CDT | EF0 | Stephens, OK | 2.0 | 50 | |||
| May 10 | 6:04 PM CDT | EF2 | Carter, OK | 4.5 | 400 | |||
| May 10 | 6:22 PM CDT | EF3 | Carter, OK | 4.9 | 400 | |||
| May 10 | 6:25 PM CDT | EF0 | Carter, OK | 0.5 | 30 | |||
| May 10 | 6:45 PM CDT | EF1 | Okfuskee, OK | 14.0 | 1,000 | $40,000 | ||
| May 10 | 6:52 PM CDT | EF0 | Cleveland, OK | 2.0 | 80 | |||
| May 10 | 6:54 PM CDT | EF1 | Love, OK | 2.0 | 200 | |||
| May 10 | 7:03 PM CDT | EF0 | Okmulgee, OK | 0.5 | 100 | $1,000 | ||
| May 10 | 7:04 PM CDT | EF2 | Okmulgee, OK | 12.0 | 1,250 | $150,000 | ||
| May 10 | 7:08 PM CDT | EF0 | Marshall, OK | 0.7 | 40 | |||
| May 10 | 7:15 PM CDT | EF0 | Marshall, OK | 0.6 | 40 | |||
| May 10 | 7:16 PM CDT | EF2 | McIntosh, OK | 1.8 | 300 | $40,000 | ||
| May 10 | 7:17 PM CDT | EF1 | Okfuskee, OK | 15.5 | 650 | $40,000 | ||
| May 10 | 7:23 PM CDT | EF2 | McIntosh, OK | 13.0 | 800 | $125,000 | ||
| May 10 | 7:25 PM CDT | EF0 | McIntosh, OK | 0.4 | 100 | |||
| May 10 | 7:28 PM CDT | EF1 | McIntosh, OK | 2.6 | 600 | $3,000 | ||
| May 10 | 7:30 PM CDT | EF1 | McIntosh, OK | 1.0 | 300 | $2,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.